Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Dodge City, KS

May 17, 2018Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2018, 10:27 AM CDT for Meade County, Seward County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 10:27 AM CDT (15:27 UTC)
Expired
May 17, 2018, 10:55 AM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS53 KDDC 171527
SVRDDC
KSC119-175-171615-
/O.NEW.KDDC.SV.W.0067.180517T1527Z-180517T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1027 AM CDT THU MAY 17 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seward County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...

* Until 1115 AM CDT

* At 1026 AM CDT, a severe thunderstorm was located 4 miles north of
  Kismet, moving northeast at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Kismet, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 10081 3748 10047 3738 10026 3713 10069
TIME...MOT...LOC 1526Z 229DEG 27KT 3727 10070 

HAIL...1.25IN
WIND...<50MPH
 
$$

TATRO
2 follow-up statements
465 
WWUS53 KDDC 171540
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1040 AM CDT THU MAY 17 2018

KSC119-175-171615-
/O.CON.KDDC.SV.W.0067.000000T0000Z-180517T1615Z/
Seward KS-Meade KS-
1040 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHEASTERN SEWARD AND NORTHWESTERN MEADE COUNTIES...

At 1039 AM CDT, a severe thunderstorm was located 4 miles northwest
of Plains, or 7 miles north of Kismet, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 10047 3738 10026 3716 10064 3731 10076
TIME...MOT...LOC 1539Z 233DEG 21KT 3730 10065 

HAIL...1.00IN
WIND...<50MPH
 
$$

TATRO
581 
WWUS53 KDDC 171555
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1055 AM CDT THU MAY 17 2018

KSC119-175-171605-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-180517T1615Z/
Seward KS-Meade KS-
1055 AM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3748 10047 3738 10026 3716 10064 3731 10076
TIME...MOT...LOC 1553Z 229DEG 27KT 3738 10053 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:14 AM CDT, 13 minutes earlier.

Area forecast discussion, May 17, 10:14 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1014 AM CDT Thu May 17 2018

.UPDATE...
Issued at 1014 AM CDT Thu May 17 2018

Thunderstorms have initiated much earlier than all model guidance
suggested. Left split from Beaver county already severe with large
hail, which will approach the KS/OK line over the next hour.
Increased pops for the next 3 hours.

UPDATE Issued at 914 AM CDT Thu May 17 2018

After examining 12z NAM, also expanded pop coverage into the NW
zones along with severe wording through this evening. 12z NAM is
forecasting a bimodal event, with severe thunderstorms impacting
the SW zones, and seperate storms in the NW zones. Kept pops in
the scattered category, but CAPE will be high, with large hail and
damaging wind likely from any sustained supercell.

UPDATE Issued at 843 AM CDT Thu May 17 2018

Updated grids to include the potential for severe (large hail and
damaging winds) across the SW counties late this afternoon into
this evening, per SPC and HRRR's persistent forecast of discrete,
supercellular convection starting about 5 pm. No other changes.

&&

.SHORT TERM...(Today and tonight)
Issued at 1210 AM CDT Thu May 17 2018

For the rest of tonight, little to no clouds are expected with
quiet weather to persist through the morning and light winds less
than 10mph out of the southeast. The HRRR and GFS is picking up on
some convective activity shortly after sunrise through the mid
morning south of Dodge City to include Meade and Clark Counties,
but no other models are picking up much of this trend. PoPs are
increased to 20% coverage during this time to account for any
storm activity during this time but none are expected to be severe
and will be short lived. CAPE values of 500-1000J/kg are spread
across this area, so if storm development does occur, small hail
and stronger winds could occur at this time. The certainty of
this is low with model agreement at a minimal.

Morning lows will start the day in upper 50s to low 60s across
the CWA under clear skies in most areas outside the aforementioned
storm chance. Temperatures will quickly rise throughout the day
with highs tomorrow afternoon in the mid to upper 80s. Winds will
begin to pick up around the noon timeframe as a leeside trough
develops across eastern Colorado increasing to a more southerly
fetch gusting up to 25-30mph in many areas. High clouds are
expected to push in across the region spilling over an induced
upper level ridge pushing eastward out of Colorado. A closed low
over northern Utah and southern Idaho will continue to deepen due
to increased upper level divergence allowing for southwest flow to
continue across western Kansas. Models show its slow eastward
progression over the course of Thursday allowing for an
interesting severe weather pattern for areas west of Highway 83.
Continued moisture advection due to a more east of south low level
flow will allow dewpoints to remain in the 50s for most of the
area with a dryline close to the Colorado/Kansas border keeping
any thunderstorm development for the two western tiers of counties
in the CWA. CAPE values are shown to be at least 2000J/kg and
sufficient enough shear values will allow for scattered storms to
develop during the late afternoon and into the evening hours.

After any storm development that does occur tomorrow night will
see diminishing winds after sunset and over night due to night
time cooling and a shallow temperature inversion at the surface
with light southeast winds less than 10mph. Low temperatures
Friday morning will be in the low to mid 60s making for a more
humid and muggy environment for most of the CWA with dewpoints in
the 50s and even low 60s for the southeastern counties. Limited
fog areas could develop in parts where precipitation fell Thursday
evening, coupled with the moist southeast upslope flow and light
mixing under the aforementioned inversion.

.LONG TERM...(Friday through Wednesday)
Issued at 130 AM CDT Thu May 17 2018

Friday will see a warm and humid day with afternoon highs in the
upper 80s and even low 90s for portions along the Oklahoma border
with dew points in the 50s and low 60s. Severe weather will
threaten much of the CWA east of a line from Highway 83. Models
tend to agree on thunderstorm development along this line by late
afternoon and pushing eastward through the evening and early over
night hours before weakening and pushing out of the CWA after
midnight. CAPE values up to 3000J/kg and a more ideal wind shear
environment looks to be set up across the area with main threats
being of large hail and damaging wind along with a chance for
tornado development as well not being ruled out. SPC currently has
a slight risk over this portion of the CWA and this is agreed to
be the case. An upper level low currently across northern portions
of Utah will slowly progress eastward into northwestern Colorado
continuing the southwest flow aloft trend for western Kansas. A
shortwave trough will help aid as the trigger for the severe
weather activity Friday afternoon and evening coupled with the
dryline at the surface along this corridor. Confidence at this
point is in the mid level range for timing but higher for severe
weather to occur overall and its location. The next couple of
model runs will help solidify the forecast closer to this event
occurring.

Friday night into Saturday will see low temperatures starting off
in the upper 50s and into the 60s. Afternoon highs will only reach
the upper 70s to low 80s due to a cold frontal boundary that will
push through the region bringing in dryer, more stable air behind
it with no precipitation chances along with it. High pressure will
build in behind the aforementioned front with winds swinging back
around to a more moist, upslope southeasterly flow for Sunday with
high temperatures only in the 70s for the entire CWA. Winds will
stay on the relatively light scale less than 15mph for the
remainder of the weekend allowing for pleasant outdoor activities.

Monday through Thursday will revert back to a more active severe
weather pattern with return flow in the low levels back out of the
southeast coupled with more unstable environments. Upper level
flow will return back out of the southwest with another long wave
trough along the western portion of the country with a series of
shortwaves being part of the trigger for any thunderstorm activity
every afternoon with PoPs in the 20s, which is normal for this
time of year in May. High temperatures will soar back into the 80s
Monday with 90s possible for southern counties along the Oklahoma
border for Wednesday and Thursday. Morning lows will be quite mild
and muggy with temperatures in the upper 50s to low 60s and
dewpoints in the 50s for relative humidity values in the 90
percent range.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 524 AM CDT Thu May 17 2018

VFR conditions will prevail this morning under high pressure with
clear skies and light southeasterly winds for all locations. High
cirrus will push in later this morning as winds pick up at the
surface under an increased pressure gradient due to a leeside
trough that will develop along the Colorado border. The winds
will diminish after sunset due to night time cooling and a shallow
temperature inversion sets up at the surface. A severe weather
pattern looks to set up across the western CWA with LBL expected
to have showers and VCTS during the late afternoon and evening
time frames.

&&

.FIRE WEATHER...
Issued at 310 AM CDT Thu May 17 2018

Low risk for today in regards to fire weather, but will see a
return of at or near red flag conditions for Friday afternoon for
the western counties west of Highway 83 behind a dryline that will
push eastward to this point. Elevated conditions expected for
Saturday behind a cold front that will increase northwest winds up
to 30mph as well as dryer, downsloping conditions. Sunday and
Monday will also see a lower risk due to return flow back out of
the southeast advecting moisture in from the Gulf of Mexico and
across the great state of Texas. Elevated conditions will return
for Tuesday and Wednesday for the western counties once again
associated with being behind another dryline and warming
downsloping winds out of the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  62  87  61 /  20  30  20  30
GCK  85  61  88  57 /  20  40  20  20
EHA  90  60  91  56 /  40  40  10   0
LBL  89  64  92  59 /  60  60  20  10
HYS  86  63  84  61 /  10  30  30  40
P28  87  65  89  66 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, May 17, 3:09 AM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Thu May 17 2018

KSZ030-031-043>046-061>066-074>081-084>090-180815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Thu May 17 2018 /209 AM MDT Thu May 17 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms possible this afternoon and
evening for western counties west of Highway 83 with large hail up
quarter sized and damaging winds up to 60 mph the main threat.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Fire weather risk will be critical at or near Red Flag conditions
Friday for western counties west of Highway 83. All other areas
will see a higher risk for severe weather. Large hail up to
baseball sized and damaging winds over 60 mph are likely Friday
afternoon and evening along with the possibility for a few
tornados.

Elevated fire risk Saturday behind a cold front but not again
until the middle of next week associated with the dryline.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed west of Highway 83 late this
afternoon through the evening hours.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 17, 10:14 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1014 AM CDT THU MAY 17 2018

KSZ086-087-171545-
Seward KS-Meade KS-
1014 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES UNTIL 1045 AM CDT...

At 1014 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Kismet, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meade, Kismet, Missler and Plains.

LAT...LON 3706 10075 3722 10083 3747 10037 3727 10028
TIME...MOT...LOC 1514Z 240DEG 49KT 3719 10071

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:14 AM CDTSpecial Weather StatementDDCMeade31 min
May 17, 10:34 AM CDTSevere Thunderstorm WarningDDCMeade41 min
May 17, 11:13 AM CDTSpecial Weather StatementDDCMeade32 min
May 17, 5:33 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.